Tennessee, 2011

Winter Storm and Winter Weather in Tennessee, February 7, 2011

February 7, 2011 · NWS MEG · 20 events in 20 counties and zones

A low pressure system tracked northeast from Northwest Louisiana into Northeast Mississippi during the early morning hours into the early afternoon of February 7, 2011. Rain changed to snow across much of West Tennessee as cold arctic air filtered into the area behind the low pressure system.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A low pressure system tracked northeast from Northwest Louisiana into Northeast Mississippi during the early morning hours into the early afternoon of February 7, 2011. Rain changed to snow across much of West Tennessee as cold arctic air filtered into the area behind the low pressure system. Snow accumulations generally ranged from 1 to 3 inches across West Tennessee with isolated 4 to 7 inches occurring across extreme Northwest Tennessee. The snow caused hazardous weather conditions as a result numerous accidents were reported. One fatality and one injury occurred as a result of the accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 7, 5:08 AM CST, 52 minutes earlier.

Area forecast discussion, Feb 7, 5:08 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
508 AM CST MON FEB 7 2011

.PREV DISCUSSION... /ISSUED 445 AM CST MON FEB 7 2011/

PRIMARY FORECAST CONCERNS REMAINS WINTRY WEATHER POTENTIAL FROM
TWO SYSTEMS... ONE CURRENTLY UNFOLDING AND THE OTHER DUE TO ARRIVE
MIDWEEK.

AT DISCUSSION TIME...GOES WATER VAPOR IMAGERY SHOWED AN UPPER
LEVEL TROF AXIS MOVING EAST THROUGH THE PLAINS...WITH A LEADING
SHORTWAVE LIFTING INTO AR. THIS LATTER FEATURE APPEARED RATHER
VIGOROUS...WITH A NEARLY CLOSED CIRCULATION OVER AR AND A
BAROCLINIC LEAF DEVELOPING OVER WEST TN/NORTH MS. SURFACE TEMPS AT
4 AM WERE ABOVE FREEZING ACROSS ALL THE MIDSOUTH... RANGING FROM
THE MID 30S OVER NORTHEAST AR TO THE LOWER 40S OVER NORTHEAST MS.
COLDER AIR WAS GRADUALLY SPREADING SOUTHWARD OFF THE OZARK
PLATEAU... WITH WEST PLAINS COMING IN AT FREEZING. RAIN WAS MIXING
WITH WET SNOW AT CORNING AND NEWPORT AR.

FREEZING TEMPS WILL GRADUALLY WORK SOUTHEAST THIS MORNING...
LIKELY GETTING CLOSE TO THE I40 CORRIDOR...BUT HAVING LIMITED
SUCCESS FURTHER SOUTH UNTIL THE PRECIP ENDS LATE THIS AFTERNOON.
WITH SNOW OCCURRING OR IMMINENT... DECIDED TO KEEP THE ONGOING
ADVISORY EVEN THOUGH MOST AREAS ALONG I40 AND POINTS SOUTH WILL
ONLY SEE SNOW ACCUMULATE IN GRASSY AREAS. AREAS NORTH OF A JONESBORO
TO DYERSBURG TO PARIS LINE MAY SEE ACCUMULATIONS APPROACHING TWO
INCHES BY MID AFTERNOON IF FREEZING TEMPS ARRIVE ON SCHEDULE.

TUESDAY SHOULD SEE COLD ADVECTION SUFFICIENT TO KEEP TEMPS WELL
BELOW NORMAL UNDER A FAIR AMOUNT OF SUNSHINE. TUESDAY MORNING/S
COMMUTE MAY AFFECTED BY PATCHY SLICK SPOTS ON ROADS FROM THE
OVERNIGHT REFREEZING OF MELTED SNOW.

ATTENTION TURNS TOWARD THE MIDWEEK SYSTEM. ECMWF AND GFS MODELS
REMAIN IN POOR AGREEMENT BUT REMARKABLY CONSISTENT RUN TO RUN IN
THEIR RESPECTIVE SOLUTIONS. THE 00Z ECMWF REMAINS THE MOST
AGGRESSIVE WITH RESPECT TO SNOWFALL POTENTIAL...DROPPING A STRONG
NORTHWEST FLOW SHORTWAVE INTO THE SOUTHERN PLAINS BY
WEDNESDAY...THEN LIFTING THE FEATURE EAST ACROSS THE LOWER MS
RIVER VALLEY. THIS SOLUTION TAPS BOTH THE ENTRENCHED ARCTIC AIR
AND LOW/MIDLEVEL GULF MOISTURE TO CREATE ACCUMULATING SNOW OF
SEVERAL INCHES OVER THE MIDSOUTH. THE 00Z GFS REMAINS SIGNIFICANTLY
WEAKER WITH THE SHORTWAVE...SHEARING THE FEATURE OUT AND GIVING
THE MIDSOUTH A DUSTING OF SNOW AT MOST WEDNESDAY NIGHT. THE 00Z
CANADIAN GEM MODEL WAS ROUGHLY A MIXTURE OF THE ECMWF AND GFS...
STRONGER THAN THE GFS BUT TAKING THE SHORTWAVE ON A MORE SOUTHERLY
TRACK THAN THE ECMWF...ALONG THE GULF COAST.

SIMILAR TO PREVIOUS FORECASTS... HAVE TRENDED TOWARD THE ECMWF.
AMONGST THE MEDIUM RANGE MODELS...IT HAS SHOWN THE MOST
CONSISTENCY. IT MUST BE MENTIONED THAT THE THE DISPARITY BETWEEN
THE MODELS LEADS TO LOWER FORECAST CONFIDENCE WITH RESPECT TO SNOW
ACCUMULATIONS OVER THE MIDSOUTH. HOPEFULLY...THE MODELS WILL FIND
BETTER CONSENSUS NOW THAT THE UPPER LEVEL WAVE HAS FINALLY COME
ONSHORE OVER WESTERN CANADA EARLY THIS MORNING.

MILD TEMPS APPEAR IN STORE FOR THE WEEKEND...AS LOW AMPLITUDE
UPPER LEVEL RIDGING BUILDS EAST FROM THE SOUTHERN PLAINS.

PWB

&&

.AVIATION...

12Z TAF SET

RA WILL CONTINUE TO CHANGE OVER TO SNOW THIS MORNING ACROSS THE
CWA. CHANGE OVER HAS ALREADY OCCURRED AT KJBR. EXPECT VSBYS AND
CIGS TO CONTINUE TO DROP AS HEAVIER BANDS OF SN MOVE INTO THE SITE
THROUGH 15Z. KMEM WILL SEE CHANGE OVER TO SN AROUND 15Z...LOWEST VSBYS
AND CIGS WILL OCCUR THROUGH 18Z. KMKL WILL SEE CHANGE OVER TO SN
AROUND 16Z-17Z...LOWEST VSBYS AND CIGS WILL OCCUR THROUGH 19Z.
KTUP SHOULD STAY ALL RAIN. KTUP SEEING A BREAK RIGHT NOW BUT
ANOTHER BATCH OF RA WILL MOVE IN BETWEEN 15Z-19Z. CIGS WILL
GRADUALLY LIFT AS PRECIPITATION LIFTS OUT OF THE AREA. KMEM AND
KTUP WILL LIKELY RETURN TO VFR CONDITIONS THIS EVENING. KJBR MAY
SEE VFR CONDITIONS BUT THEN MVFR CIGS MAY BUILD BACK INTO TAF SITE
AFTER 6Z. KMKL MAY STAY WITH MVFR CIGS THROUGH ENTIRE TAF PERIOD.
LOW CONFIDENCE AFTER 2Z-4Z THUS MADE LITTLE CHANGES TO TAFS AFTER
THAT TIME PERIOD. WINDS WILL TURN AROUND TO THE NW AND SPEEDS WILL
INCREASE TO AROUND 12 KTS WITH HIGHER GUSTS. SPEEDS WILL GRADUALLY
DECREASE DURING EVENING HOURS.

KRM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  37  22  35  22 /  90   0  10  10
MKL  35  20  33  18 /  90  10  10   0
JBR  32  19  29  17 /  80   0  10  10
TUP  38  25  42  24 /  90  10   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR CLAY-
     CRAIGHEAD-CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
     RANDOLPH.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
     CRITTENDEN-LEE AR-PHILLIPS-ST. FRANCIS.

MO...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR
     DUNKLIN-PEMISCOT.

MS...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR DESOTO-
     TUNICA.

TN...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-OBION-
     SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Feb 7, 3:40 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
340 AM CST MON FEB 7 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
340 AM CST MON FEB 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR AREAS ALONG AND
NORTH OF THE INTERSTATE 40 CORRIDOR. ONE INCH SNOW AMOUNTS WILL BE
POSSIBLE BY LATE AFTERNOON...WITH UP TO 2 INCHES NEAR THE MISSOURI
BOOTHEEL AND FAR NORTHWEST TENNESSEE. MOST AREAS THAT SEE SNOW
WILL EXPERIENCE ACCUMULATIONS MAINLY IN THE GRASSY AREAS. THE SNOW
SHOULD END BY LATE AFTERNOON.

TEMPERATURES WILL FALL TO WELL BELOW FREEZING TONIGHT... FREEZING
ANY RESIDUAL MOISTURE ON ROADS AND BRIDGES. MOTORISTS MAY ENCOUNTER
ICY SPOTS TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING SNOW WILL BE POSSIBLE FROM WEDNESDAY AFTERNOON INTO
EARLY MORNING THURSDAY...AS A STRONG UPPER LEVEL DISTURBANCE
INTERACTS WITH ARCTIC AIR AND GULF MOISTURE.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS MAY BE REQUESTED OF SPOTTERS TODAY...AND AGAIN ON
WEDNESDAY AND WEDNESDAY NIGHT.

PWB

In the hours before

Special weather statement, Feb 7, 5:05 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
505 AM CST MON FEB 7 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-072200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
INCLUDING THE CITIES OF...ABERDEEN...AMORY...BARTLETT...
BATESVILLE...BLYTHEVILLE...BOLIVAR...BOONEVILLE...
CARUTHERSVILLE...CLARKSDALE...COLLIERVILLE...CORINTH...
COVINGTON...DRESDEN...DYERSBURG...FORREST CITY...GERMANTOWN...
HARRISBURG...HELENA...HUMBOLDT...HUNTINGDON...IUKA...JACKSON...
JONESBORO...KENNETT...LEXINGTON...MARTIN...MEMPHIS...MILAN...
MILLINGTON...NEW ALBANY...OLIVE BRANCH...OXFORD...PARAGOULD...
PARIS...SAVANNAH...SOMERVILLE...SOUTHAVEN...TUNICA...TUPELO...
UNION CITY...WALNUT RIDGE...WEST MEMPHIS...WYNNE
505 AM CST MON FEB 7 2011

...WINTRY WEATHER EXPECTED TO RETURN TO THE MIDSOUTH AROUND MIDWEEK...

AN UPPER LEVEL DISTURBANCE WILL TRACK FROM THE SOUTHERN PLAINS INTO
THE LOWER MISSISSIPPI RIVER VALLEY ON WEDNESDAY. THIS SYSTEM WILL
TAP INTO ENTRENCHED ARCTIC AIR AS WELL AS LOW LEVEL GULF MOISTURE...
CREATING THE POTENTIAL FOR ACCUMULATING SNOW OVER THE MIDSOUTH.

ALTHOUGH IT IS TOO EARLY TO FORECAST SPECIFIC SNOWFALL AMOUNTS...
IT APPEARS LIKELY THAT PORTIONS OF THE MIDSOUTH WILL EXPERIENCE
ACCUMULATING SNOWS FROM WEDNESDAY AFTERNOON THROUGH EARLY MORNING
THURSDAY.

KEEP UP TO DATE ON THE LATEST FORECASTS AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE CONCERNING THIS POTENTIAL WINTER STORM
SYSTEM.

PWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather, 5 winter storm. Local standard time, as filed.

Winter Storm, Lake

When
February 7, 6:00 AM CST to 2:00 PM CST
Where
Lake forecast zone
Reported by
Law Enforcement
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

Three to seven inches of snow fell across the area.

Winter Storm, Obion

When
February 7, 6:00 AM CST to 2:00 PM CST
Where
Obion forecast zone
Reported by
Law Enforcement
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

Three to six inches of snow fell across the area.

Winter Storm, Weakley

When
February 7, 6:00 AM CST to 2:00 PM CST
Where
Weakley forecast zone
Reported by
Law Enforcement
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Two to four inches of snow fell across the area.

Winter Storm, Henry

When
February 7, 6:00 AM CST to 2:00 PM CST
Where
Henry forecast zone
Reported by
Law Enforcement
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Two to five inches of snow fell across the area.

Winter Storm, Dyer

When
February 7, 6:00 AM CST to 2:00 PM CST
Where
Dyer forecast zone
Reported by
Law Enforcement
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

Three to five inches of snow fell across the area.

Winter Weather, Carroll

When
February 7, 6:00 AM CST to 2:00 PM CST
Where
Carroll forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Two to three inches fell in the county.

Winter Weather, Gibson

When
February 7, 6:00 AM CST to 2:00 PM CST
Where
Gibson forecast zone
Reported by
Law Enforcement
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

Two to three inches fell in the county.

Winter Weather, Crockett

When
February 7, 6:00 AM CST to 2:00 PM CST
Where
Crockett forecast zone
Reported by
Law Enforcement
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Two to three inches fell in the county.

Winter Weather, Lauderdale

When
February 7, 6:00 AM CST to 2:00 PM CST
Where
Lauderdale forecast zone
Reported by
Law Enforcement
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

Two to three inches fell in the county.

Winter Weather, Madison

When
February 7, 6:00 AM CST to 2:00 PM CST
Where
Madison forecast zone
Reported by
Law Enforcement
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Two to three inches fell in the county.

Winter Weather, Tipton

When
February 7, 6:00 AM CST to 2:00 PM CST
Where
Tipton forecast zone
Reported by
Law Enforcement
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

One to two inches fell in the county.

Winter Weather, Chester

When
February 7, 6:00 AM CST to 2:00 PM CST
Where
Chester forecast zone
Reported by
Law Enforcement
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

One to two inches fell in the county.

Winter Weather, Henderson

When
February 7, 6:00 AM CST to 2:00 PM CST
Where
Henderson forecast zone
Reported by
Law Enforcement
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

One to two inches fell in the county.

Winter Weather, Decatur

When
February 7, 6:00 AM CST to 2:00 PM CST
Where
Decatur forecast zone
Reported by
Law Enforcement
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

One to two inches fell in the county.

Winter Weather, Shelby

When
February 7, 6:00 AM CST to 2:00 PM CST
Where
Shelby forecast zone
Reported by
Law Enforcement
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

One to two inches fell in the county.

Winter Weather, Fayette

When
February 7, 6:00 AM CST to 2:00 PM CST
Where
Fayette forecast zone
Reported by
Law Enforcement
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

One to two inches fell in the county.

Winter Weather, Hardeman

When
February 7, 6:00 AM CST to 2:00 PM CST
Where
Hardeman forecast zone
Reported by
Law Enforcement
Coordinates
35.207, -88.993 (the zone’s center; the record gives no point)

An inch fell in the county.

Winter Weather, McNairy

When
February 7, 6:00 AM CST to 2:00 PM CST
Where
McNairy forecast zone
Reported by
Law Enforcement
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

An inch fell in the county.

Winter Weather, Hardin

When
February 7, 6:00 AM CST to 2:00 PM CST
Where
Hardin forecast zone
Reported by
Law Enforcement
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

An inch fell in the county.

Winter Weather, Haywood

When
February 7, 6:00 AM CST to 2:00 PM CST
Where
Haywood forecast zone
Reported by
Law Enforcement
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

One to two inches fell in the county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Carroll2011-02-08MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287041, 287043, 287045, 287047, 287048, 287056, 287057, 287058, 287059, 287087, 287091, 287092, 287093, 287094, 287095, 287096, 287097, 287098, 287099, 287100.